Abstract: FR-PO033

Vancomycin: New Player in the World of Cast Nephropathy

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Thiruvarudsothy, Srikanth, Rutgers NJMS, Belleville, New Jersey, United States
  • Dallapiazza, Michelle, Rutgers NJMS, Belleville, New Jersey, United States
  • Reddi, Alluru S., Rutgers New Jersey Medical School, Kearny, New Jersey, United States
  • Seshan, Surya V., Weill Cornell Medical Center, New York, New York, United States
  • Pettigrew, Samantha, Rutgers New Jersey Medical School, Kearny, New Jersey, United States
  • Butzko, Ryan, Rutgers NJMS, Belleville, New Jersey, United States
  • Swift-Taylor, Mary elizabeth, Rutgers-NJMS, Newark, New Jersey, United States
  • Sharma, Neeraj, Rutgers University, Bloomfield, New Jersey, United States
  • Jeyarajasingam, Aravindan V., None, Swedesboro, New Jersey, United States
  • Munugoti, Sushma, Rutgers UNIVERSITY, Montclair, New Jersey, United States
  • Konkesa, Anuradha, Rutgers, Morrisplains, New Jersey, United States
  • Michaud, Jennine, None, Swedesboro, New Jersey, United States
Background

Vancomycin associated cast nephropathy (VACN) is a rare entity that has only recently been described in literature, is an additional mechanism by which vancomycin can induce renal injury.

Methods

A 20-year-old African American man, presented with bilateral pneumonia complicated by a large loculated pleural effusion. He was treated with vancomycin, piperacillin-tazobactam, azithromycin and oseltamivir. Urinalysis showed an isolated proteinuria. His renal function worsened with an increase in creatinine from 0.9 mg/dL to 3.2 mg/dL with oliguria. Vancomycin trough at that time was 43.3 mg/L. Creatinine peaked at 10.6 mg/dL despite adequate hydration. Work-up for acute kidney injury was unrevealing. He was started on hemodialysis, and subsequently underwent a renal biopsy. The biopsy showed diffuse acute tubular injury with focal eosinophilic tubular casts containing tubular protein and nanospheric vancomycin, consistent with VACN. Patient required three sessions of hemodialysis with recovery of renal function. At a 4- month follow-up, his creatinine was 0.7 mg/dL.

Conclusion

Vancomycin is known to cause acute kidney injury due to acute tubular injury (ATI) and acute interstitial nephritis (AIN). VACN was first described by Luque et al. in Feb. 2017. They reported a patient with severe acute tubular necrosis on renal biopsy that also had proteinaceous casts with nano-to-microspherical formations that corresponded with vancomycin spectral signature. They also retrospectively reviewed biopsies on patients who had vancomycin toxicity and found similar casts. Vancomycin nanospheres are incorporated into Tamm–Horsfall protein and then cause tubular obstruction. Presence of vancomycin in the casts was confirmed by infrared spectroscopy and immunohistochemistry. Our report confirms the findings of Luque and associates, and suggests that VACN is another mechanism for vancomycin-induced nephrotoxicity.